Alert archive / Wisconsin / Tornado Warnings in 1998
Tornado Warning 8, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 15, 1998, 5:23 PM CDT for Burnett County, Wisconsin; Pine County, Minnesota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 5:23 PM CDT (22:23 UTC)
- Expired
- May 15, 1998, 6:25 PM CDT
- In force
- 62 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
Counties Pine County, MN, Burnett County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:55 PM CDT | Thunderstorm Wind 50 | Beroun, MN | |
| May 15, 6:10 PM CDT | Thunderstorm Wind 50 | Sandstone, MN | |
| May 15, 6:30 PM CDT | Thunderstorm Wind 50 | Willow River, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
| May 15, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
212 WFUS1 KDLH 152222 RRA TORDLH MNC115-WIC013-152325- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 523 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN PINE COUNTY IN EAST CENTRAL MINNESOTA BURNETT COUNTY IN NORTHWESTERN WISCONSIN * UNTIL 625 PM CDT * AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 40 MILES SOUTHEAST OF HINCKLEY... MOVING NORTH AT 50 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... GRANTSBURG WI AT 545 PM CDT PINE CITY MN AT 540 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR SHIMON
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 15, 2:00 PM CDT, 3 hours 23 minutes earlier.
Area forecast discussion, May 15, 2:00 PM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 200 PM CDT FRI MAY 15 1998 LOW PRESSURE IS SUPPOSED TO MOVE NORTHWARD THROUGH EASTERN MN TONIGHT. THE ETA IS THE WEAKEST...FURTHEST WEST...AND FASTEST. THE NGM MOVES THE LOW RIGHT OVER DLH...CENTERING IT HALFWAY UP THE U.S. NORTH SHORE SATURDAY MORNING. RAIN IS CERTAIN AND THUNDER IS CEERTAIN WITH A STRONG WEST WIND EXPECTED TO FOLLOW. ATTM...A COMPLEX OF MERGING CELLS IS MOVING NORTH INTO SOUTHERN MN. THE MOST GROWTH AND LIGHTNING IS IN WEST-CENTRAL IOWA...WITH THE LARGE CIRRUS SHIELD OVER THE SOUTHERN HALF OF MN WARMING. THE RUC HAS SURFACE 70F /21C/ DEW POINTS SWEEPING UP THROUGH IL AND WI... THEN SPREADING NORTHWESTWARD INTO THE DLH AREA THIS EVENING. THE LACK OF STORM DEVELOPMENT ALONG THAT PATH INDICATES THAT THE MOISTURE WILL ACTUALLY GET HERE AND FEED STORMS IN THIS AREA. EOM
In the hours before
Special weather statement, May 15, 11:30 AM CDT, 5 hours 53 minutes before
MNZ010>012-018>021-025-026-152200- SEVERE WEATHER OUTLOOK...UPDATED... NATIONAL WEATHER SERVICE DULUTH MN 1130 AM CDT FRI MAY 15 1998 ...MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THREAT... THUNDERSTORMS WITH HEAVY RAIN...LARGE HAIL...AND DAMAGING WINDS. DISCUSSION... DEVELOPING LOW PRESSURE OVER KANSAS WILL DEEPEN AS IT MOVES JUST WEST OF DULUTH THIS EVENING. HUMID UNSTABLE AIR WILL REMAIN ALONG AND EAST OF NTHE LOW TRACK. ISOLATED SEVERE THUNDERSTORMS ARE MOST LIKELY FROM MIDAFTERNOON ON. SPOTTER ACTIVATION... SEVERE WEATHER SPOTTER ACTIVATION MAY BE NEEDED AFTER 400 PM CDT. EOM
Special weather statement, May 15, 5:04 PM CDT, 19 minutes before
MNZ010>012-019>021-025-026-033>038-WIZ001>004-006>009-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 504 PM CDT FRI MAY 15 1998 ...SEVERE LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHLAND... AT 500 PM CDT...THE DULUTH DOPPLER RADAR HAD LOCATED A LINE OF SEVERE THUNDERSTORMS MOVING NORTHWARD THROUGH THE NORTHERN TWIN CITIES METRO AREA AT OVER 65 MILES AN HOUR. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WINDS GUSTS TO 90 MILES AN HOUR AS THEY HAVE PASSED THROUGH. LARGE HAIL AND A POSSIBILITY OF TORNADOES ALSO EXISTS WITH THESE THUNDERSTORMS. EMERGENCY MANAGERS AND COUNTY LAW ENFORCEMENT OFFICIALS MAY EXPECT A NUMBER OF SEVERE WEATHER WARNINGS TO BE ISSUED FOR COUNTIES ACROSS THE NORTHLAND THROUGH THE EVENING HOURS. THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE DULUTH/SUPERIOR AREA BETWEEN 630 PM AND 700 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL MINNESOTA THROUGH 900 PM WHILE...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR A LARGE PORTION OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. PERSONS ACROSS THE NORTHLAND SHOULD REMAIN ON ALERT AND BE PREPARED TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. BRAMER
Special weather statement, May 15, 5:04 PM CDT, 19 minutes before
MNZ010>012-019>021-025-026-033>038-WIZ001>004-006>009-160000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 504 PM CDT FRI MAY 15 1998 ...SEVERE LINE OF THUNDERSTORMS TO MOVE INTO THE NORTHLAND... AT 500 PM CDT...THE DULUTH DOPPLER RADAR HAD LOCATED A LINE OF SEVERE THUNDERSTORMS MOVING NORTHWARD THROUGH THE NORTHERN TWIN CITIES METRO AREA AT OVER 65 MILES AN HOUR. THESE THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING WINDS GUSTS TO 90 MILES AN HOUR AS THEY HAVE PASSED THROUGH. LARGE HAIL AND A POSSIBILITY OF TORNADOES ALSO EXISTS WITH THESE THUNDERSTORMS. EMERGENCY MANAGERS AND COUNTY LAW ENFORCEMENT OFFICIALS MAY EXPECT A NUMBER OF SEVERE WEATHER WARNINGS TO BE ISSUED FOR COUNTIES ACROSS THE NORTHLAND THROUGH THE EVENING HOURS. THE LINE OF THUNDERSTORMS IS EXPECTED TO ENTER THE DULUTH/SUPERIOR AREA BETWEEN 630 PM AND 700 PM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR NORTH CENTRAL MINNESOTA THROUGH 900 PM WHILE...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR A LARGE PORTION OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. PERSONS ACROSS THE NORTHLAND SHOULD REMAIN ON ALERT AND BE PREPARED TO MOVE TO SAFE SHELTER IF THREATENING WEATHER APPROACHES. BRAMER
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:04 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Washburn | 56 min |
| May 15, 6:06 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 59 min |
| May 15, 6:26 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 44 min |
| May 15, 3:09 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 46 min |
| May 15, 4:16 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 49 min |
| May 15, 5:47 AM CDT | Severe Thunderstorm Warning | DLH | Cass | 48 min |
| May 15, 6:11 AM CDT | Severe Thunderstorm Warning | DLH | Itasca | 44 min |
| May 15, 2:29 PM CDT | Severe Thunderstorm Warning | DLH | Crow Wing | 46 min |
| May 15, 5:04 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 56 min |
| May 15, 5:10 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 55 min |
| May 15, 5:48 PM CDT | Tornado Warning | DLH | Pine | 27 min |
| May 15, 6:06 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 59 min |
| May 15, 6:17 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 48 min |
| May 15, 6:41 PM CDT | Tornado Warning | DLH | Carlton, Pine | 34 min |
Nearby
Tornado Warnings in Wisconsin, 1998Tornado Warnings in Minnesota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.